Diabetes: Management of Hypoglycaemia and Hyperglycaemic Crisis

When your blood glucose level is out of control and reaches very high or low levels, you will experience serious complications that should be treated as emergencies. Knowing about diabetic emergency treatment beforehand will prepare you for such situations.

/sites/assets/Assets/Article%20Images/iStock-hypoglycaemic.jpg?Width=616&Height=275

What Is Hypoglycaemia?

Hypoglycaemia, commonly known as “low blood sugar”, occurs when blood glucose level is too low, less than 4 millimoles per litre (mmol/L) or 80 milligrams per decilitre (mg/dL).

Low blood sugar can happen in people with diabetes who are on certain diabetes medicines, including insulin and some types of pills.

People with diabetes may develop low blood sugar in the below scenarios:
  • Injecting too much insulin or taking an oral diabetes medication that causes your body to secrete insulin
  • Not eating enough food 
  • Exercising vigorously without eating a snack or adjusting the dose of insulin beforehand
  • Waiting too long between meals
  • Drinking excessive alcohol, though even moderate alcohol intake can increase the risk of hypoglycaemia in people with type 1 diabetes

What are the Symptoms of Hypoglycaemia?

The symptoms of low blood glucose include:
  • Sweating 
  • Trembling hands
  • Fast heartbeat 
  • Extreme hunger
  • Double vision 
  • Weakness
  • Dizziness/headache

Check your blood sugar levels often and learn the symptoms of low blood sugar so you are ready to treat it immediately. Treating low blood sugar early can prevent symptoms from becoming more severe.

People with frequent hypoglycaemia and long-standing diabetes may not experience any of the typical symptoms. This is known as hypoglycaemia unawareness. It is therefore important to check your blood glucose regularly for early detection. Never ignore hypoglycaemia as the blood glucose level may continue to fall. This can be dangerous and can cause you to lose consciousness.

Hypoglycaemia Emergency Treatment 

1. Check your blood glucose level if you feel unwell and experience symptoms of low blood glucose. 
2. If it is lower than 4mmol/L, eat or drink one of the following immediately: 
  • ½ glass of juice or three teaspoons of sugar/honey/syrup 
  • three sweets (not sugar-free) — foods that have fat, such as chocolate, cake or cheese, do not treat low blood sugar as quickly
  • can of regular (not diet) soft drink
3. Wait for 15 minutes, then check your blood glucose level again. 
4. Repeat steps 2 and 3 until your blood sugar is normal (between 4–6mmol/L).
5. Once your blood glucose level is higher than 4mmol/L, eat one of the following: 
  • Your next meal or snack if it is due within in half an hour or
  • Half a sandwich or biscuits with cheese or peanut butter if your next meal is more than an hour away 
6.  Record this and inform your doctor at your next visit.

What to Do After Hypoglycaemia Treatment

After treatment for low blood sugar, most people can return to their usual routine. Check your blood glucose level again after 15 minutes. Your doctor, pharmacist or nurse may recommend that you check your blood sugar level more frequently during the next two to three days as well.

If you still have low blood sugar after treatment, a family member or friend should take you to a hospital or call 995 for an ambulance.

Preventing Low Blood Glucose

Ways to reduce your likelihood of hypoglycaemia include:
  • Take your medication as prescribed
  • Eat at regular intervals
  • Eat extra food before doing any heavy exercise or work
  • Take a snack or drink some fruit juice or milk if you are unable to eat your meal on time
  • Always carry some sweets with you
  • Inform your doctor or nurse if you are taking any other medication on your own

What Others Should Do If You Pass Out or Become Unconscious

Let your family members, friends or colleagues know about these steps below, should you pass out from hypoglycaemia:
  • Do not feed you any food or liquid
  • Lie you down on your side
  • Call an ambulance immediately

What Is Hyperglycaemia (Hyperglycaemic Hyperosmolar Non-ketotic Syndrome)?

A hyperglycaemic crisis is a state where high blood glucose levels have been too high for too long, and your body becomes very dehydrated. It occurs gradually when your body does not have enough insulin to use glucose in your blood for energy. Signs include:
  • Passing urine frequently
  • Weight loss
  • Frequent thirst and hunger
  • Unconsciousness
  • Tiredness/drowsiness

Emergency Treatment of Hyperglycaemia

If your blood glucose is 22mmol/L (370mg/dL) or higher for more than two readings, and you feel unwell, consult your doctor quickly as you may need urgent treatment.

Preventing a Hyperglycaemic Crisis

To reduce the risk of a hyperglycaemic crisis: 
  • Take your medicine as prescribed
  • Follow your meal plan carefully
  • Do regular blood tests to keep track of your blood glucose level
  • Exercise as usual
  • Drink plenty of water

Remember, if you are sick, have an infection or are stressed, you may need to increase your insulin. Check with your doctor.


Read these next:


593
Diabetes: Management of Hypoglycaemia and Hyperglycaemic Crisis

 Catalog-Item Reuse

Back to Top